Annals of Indian Academy of Neurology
LETTER TO THE EDITOR
Year
: 2016  |  Volume : 19  |  Issue : 4  |  Page : 530--531

Case series of organophosphorus-induced polyneuropathy


Shalin Dipinkumar Shah, Pranav B Joshi, Kailash Mirche, Sudhir V Shah 
 Department of Neurology, V.S. Gen. Hospital, Ahmedabad, Gujarat, India

Correspondence Address:
Shalin Dipinkumar Shah
401, Fourth Floor, GBC-2, Rajhans Society, H.L. College Road, Navrangpura, Ahmedabad - 380 06, Gujarat
India




How to cite this article:
Shah SD, Joshi PB, Mirche K, Shah SV. Case series of organophosphorus-induced polyneuropathy.Ann Indian Acad Neurol 2016;19:530-531


How to cite this URL:
Shah SD, Joshi PB, Mirche K, Shah SV. Case series of organophosphorus-induced polyneuropathy. Ann Indian Acad Neurol [serial online] 2016 [cited 2020 Nov 27 ];19:530-531
Available from: https://www.annalsofian.org/text.asp?2016/19/4/530/192401


Full Text

Sir,

Various neurological manifestations have been described with organophosphorus (OP) intoxications including acute cholinergic crisis, intermediate syndrome (type 2 paralysis), and delayed neuropathy. [1] Organophosphate-induced delayed polyneuropathy (OPIDP) is a relatively rare entity, caused by OP esters and usually presents after about one to 4 weeks of exposure. [2] It is caused by axonal degeneration of sensory and motor fibers in the peripheral nerves and tracts of the spinal cord. We report 8 cases of OP-induced peripheral neuropathy in Western India from August 2015 to March 2016. The mean age of patients was 34.5 years with range of 14-65. Five out of eight patients were male. The duration of illness before presentation ranged from 15 days to 2 months. The most common presentation was bilateral cramping calf pain, followed by foot drop, without bowel bladder/cranial nerve involvement. Two patients had upper limb sensory complaints, and one patient had bilateral wrist weakness. Three patients had hyperreflexia with increased tone. Routine laboratory tests, including hemogram, renal function, liver function, creatine phosphokinase, thyroid profile, and electrolytes, were normal. Spinal fluid tap did not reveal any abnormality. Nerve conduction studies showed pure motor, symmetrical, axonal neuropathy. Red blood cell and serum cholinesterase were low in all the cases. On reviewing history, most of the patients had history of use of castor oil for grain storage. OPIDP may be because of adulterated/contaminated castor oil in these patients. Several outbreaks of OPIDP have been reported throughout the world. [3] By the end of the 20 th century, there were many cases of OPIDP due to triorthocresyl phosphate (TOCP) poisoning in Italy, Romania, Sri Lanka, [3] Yugoslavia, and China. [4] Delayed OP neurotoxicity, especially in relation to TOCP, has been reported following outbreaks in Mumbai where 58 patients were affected. After that, four outbreaks have been reported from Bengal. [5] Patients usually present with cramping muscle pain in the calves with distal numbness and paresthesiae. [6] It is followed by progressive weakness and depression of deep tendon reflexes in the lower limbs and in severe cases involvement of the upper limbs. Muscle tone of the limbs gradually increase and spasticity might later appear in the lower limbs. Initially, the electrophysiological changes include reduced amplitude of the compound muscle potential, increased distal latencies, and normal or slightly reduced nerve conduction velocities. The progression of the disease, usually over a few days, may lead to nonexcitability of the nerve with electromyographical signs of denervation. The prognosis for functional recovery is variable and depends on the degree of central nervous system involvement. Neuropathy target esterase (NTE) is thought to be the target of OPIDP initiation. The development of OPIDP requires, in most cases, "aging" of the inhibited NTE enzyme. [7] The exact mechanism by which aged inhibited NTE causes OPIDP is unclear. It is proposed that negatively charged phosphoryl residue at NTE induces a toxic gain of function in NTE since it engenders a "chemical transection of the axon." This leads to calcium entry, elevation of axonal calpain activity, and Wallerian-type degeneration. Toxic (OP) induced polyneuropathy should be kept in differential diagnosis of acute lower limb weakness, especially acute motor axonal neuropathy variant of Guillain-Barré syndrome. Detailed clinical/epidemiological history and subtle signs of pyramidal dysfunction help to make the diagnosis.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Wadia RS, Sadagopan C, Amin RB, Sardesai HV. Neurological manifestations of organophosphorous insecticide poisoning. J Neurol Neurosurg Psychiatry 1974;37:841-7.
2Jokanovic M, Kosanovic M, Brkic D, Vukomanovic P. Organophosphate induced delayed polyneuropathy in man: An overview. Clin Neurol Neurosurg 2011;113:7-10.
3Senanayake N. Tri-cresyl phosphate neuropathy in Sri Lanka: A clinical and neurophysiological study with a three year follow up. J Neurol Neurosurg Psychiatry 1981;44:775-80.
4He F, Lu X, Zhang S. An outbreak of triorthocresyl phosphate (TOCP) induced polyneuropathy. Int Toxicologist 1995;7:22-38.
5Misra UK, Kalita J. Toxic neuropathies. Neurol India 2009;57:697-705.
6Lotti M, Becker CE, Aminoff MJ. Organophosphate polyneuropathy: Pathogenesis and prevention. Neurology 1984;34:658-62.
7Johnson MK. The delayed neuropathy caused by some organophosphorus esters: Mechanism and challenge. Crit Rev Toxicol 1975;3:289-316.